Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 1, 2001, 5:28 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2001, 5:28 PM CDT (22:28 UTC)
- Expired
- May 1, 2001, 6:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Pine County, MN, Burnett County, WI
The radar
The Duluth radar (KDLH), 98 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:42 PM CDT | Hail 1 | Pine City, MN | |
| May 1, 6:15 PM CDT | Tornado F0 | Grantsburg, WI | A weak tornado destroyed a screen house and blew down many trees. A mobile home suffered structural damage from a falling branch. |
| May 1, 6:22 PM CDT | Hail 1 | Danbury, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 012231 SVRDLH MNC115-WIC013-012330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 528 PM CDT TUE MAY 1 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURNETT COUNTY IN WISCONSIN PINE COUNTY IN MINNESOTA * UNTIL 630 PM CDT * AT 528 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST OF HINCKLEY TO 22 MILES SOUTH OF HINCKLEY...MOVING NORTHEAST AT 45 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... PINE CITY AROUND 540 PM CDT HINCKLEY AROUND 545 PM CDT GRANTSBURG AROUND 550 PM CDT WILLOW RIVER AROUND 555 PM CDT SIREN AROUND 610 PM CDT DANBURY AROUND 615 PM CDT A TORNADO WATCH REMAINS IN EFFECT FOR THIS AREA. DAMAGING WINDS IN EXCESS OF 70 MPH...AS WELL AS HAIL THE SIZE OF QUARTERS ARE EXPECTED WITH THIS LINE OF SEVERE THUNDERSTORMS. STAY INDOORS AND AWAY FROM WINDOWS. $$ LAT...LON 4614 9313 4562 9315 4563 9235 4630 9235 DAP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:45 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 1, 2:45 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 245 PM CDT TUE MAY 1 2001 CONVECTIVE POTENTIAL IS MAIN FOCUS FOR THIS EVENING. STORMS WERE STARTING TO FIRE ALONG STRONG COLD FRONT IN WESTERN MINNESOTA...WHERE STRONG MOISTURE CONVERGENCE AND DEWPOINT POOLING WERE TAKING PLACE. MSAS LIFTED INDICIES AHEAD OF THE FRONT IN OUR SOUTHERN ZONES WERE APPROACHING -6C...WELL BELOW FORECAST VALUES. THE STRENGTH OF THE FRONT...COMBINED WITH IMPRESSIVE SHEAR VALUES SHOULD BE ENOUGH TO OVERCOME LOWER DEWPOINTS AND LESS SURFACE HEATING IN OUR CWA THIS LATE AFTN AND EVENING. WILL MENTION POTENTIAL SEVERE AT LEAST IN OUR SOUTHERN HALF OF THE CWA THIS EVENING. HAVE FOLLOWED ETA/MESOETA FOR MOST DETAILS OF THIS FORECAST. IT APPEARS THE ETA HAS THE BEST HANDLE ON THE SPEED OF THE FRONT...WITH ITS SUPERIOR RESOLUTION OF COLD AIR BEHIND FRONTS. WILL KEEP THE MENTION OF A THUNDERSTORM IN OUR NW ZONES LATER TOMORROW AFTN...AS TOTAL TOTALS REACH 58 AND H5 TEMPS DROP TO ABOUT -26/-28C. LAPSE RATES ALSO CLOSE TO 8C/KM. OTHERWISE...AFTER THE FRONT BLOWS THROUGH TONIGHT...IT LOOKS FAIRLY QUIET AGAIN. THE NEXT CHANCE OF PCPN DOES NOT ARRIVE UNTIL SOMETIME THIS WEEKEND. MOS TEMPS FAIRLY SIMILAR NOW...AND BASED ON LOW LEVEL THERMODYNAMIC PROFILES...THEY LOOK FAIRLY REASONABLE. .DLH...NONE. DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:38 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 67 min |
| May 1, 4:43 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 62 min |
| May 1, 5:10 PM CDT | Tornado Warning | DLH | Itasca | 40 min |
| May 1, 6:24 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 51 min |
| May 1, 6:05 PM CDT | Tornado Warning | DLH | Burnett | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.